PEOPLE’S PHARMACY: Drug interactions may have lethal results

BY JOE GRAEDON

Q. My doctor recently discovered that my potassium was a little low, so he put me on potassium pills. Later, after trying several blood pressure medicines, he switched me to triamterene-hydrochlorothiazide.
The patient prescription information sheet says not to take potassium supplements with this new diuretic medication, as it can raise potassium levels. The pharmacist didn’t make too much of it, but I am really concerned, as I already have fast irregular heartbeats. What should I do?

A. Your doctor must monitor your potassium at frequent intervals. When extra potassium is added to a diuretic containing triamterene (Dyazide, Maxzide), potassium overdose can occur, leading to irregular heart rhythms. In some cases this could be lethal. Even salt substitutes containing potassium chloride could cause trouble.

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. They can be reached at peoplespharmacy@gmail.com.

One comment Add your comment

Hellooo

July 30th, 2009
12:47 am

Please be careful taking only potassium. Especially with diuretics. You can get an imbalance of salts vs potassium vs calcium vs magnesium (the mineral that regulates the electrical impulse of the heartbeat). My mother nearly died of this when 1: first both her magnesium and potassium levels were too low, and 2: when her potassium levels were too high and she had next to no sodium levels after limiting her salt intake to almost nil and taking potassium.
There’s a very fine balance between all of these minerals for the maintenance of your health.